Texas, 2021

Hail and Damaging Winds in Texas, May 14 to 15, 2021

May 14 to 15, 2021 · NWS AMA · 14 events in 6 counties and zones

During the afternoon of the 14th, thunderstorms developed along a surface trough across eastern New Mexico as an upper level disturbance in the westerly flow aloft moved into the area. These storms tracked east and formed a line in the western combined Oklahoma and Texas Panhandles in the evening as they moved into an environment with weak to moderate instability, but relatively weak wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the afternoon of the 14th, thunderstorms developed along a surface trough across eastern New Mexico as an upper level disturbance in the westerly flow aloft moved into the area. These storms tracked east and formed a line in the western combined Oklahoma and Texas Panhandles in the evening as they moved into an environment with weak to moderate instability, but relatively weak wind shear. A few stronger individual storms within the line of storms produced hail up to the size of half dollars as well as several wind gusts exceeding 60 mph. The strongest wind gust that was measured was 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 14, 1:29 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, May 14, 1:29 PM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
229 PM CDT Fri May 14 2021

.SHORT TERM...through Tomorrow Night...

Looking at the current observations: With the exception of some
late morning convection now exiting the SE TX Panhandle, the
remainder of the Panhandles is under mostly clear skies, minus
some high cirrus moving into the Panhandles; from the NM high
terrain where showers and storms developing and cirrus is moving
SE in the mean H500 20-30 kt flow. Meanwhile, Td values well into
the 50s has moved in across all of the Panhandles under a
southerly and southeasterly surface flow. With the main surface
low/trough off to the west in northern New Mexico, this has
allowed southerly surface flow to be more established. 18Z KAMA
special sounding also shows very good mid level lapse rates over 9
deg C/km with large hail in play. However, we still have a large
cap in place where temperatures well into the 80s will be needed
to likely break the cap.

Latest hi-res guidance does erode the cap slowly, and with high
temperatures well into the 80s, convective temperatures should be
reached. However, although some shear is present, shear magnitude
is rather weak. Will monitor surface trough progression and any
H500 perturbations around the base of the main UL well to the west
closely. Especially a mid level perturbation, should be enough to
generate convection across the Panhandles and continues its
track into the central and perhaps the eastern Panhandles. Latest
hodographs from hi-res model data also show rather weak sub anvil
steering flow under 20 kts, which as a result would mean any
transient supercell and or multi cluster that develops over the
western Panhandles in particular may have a brief meso with large
hail and initial damaging downburst winds before cells cluster
along a line and move east throughout the evening hours. Effective
shear is also limited to around 20-30 kts this afternoon.
Although directional shear is present, the low scalar quantity
should limit the longevity of lone supercell characteristics to a
brief window this afternoon. MLCAPE of 1500-2500 J/KG should
support large hail in supercell development up to golf ball size
(1.75"). As we approach the evening hours, storm mode will become
more linear as storms moves east across the central and portions
of the eastern Panhandles with straight line damaging winds will
be the main threat, with some hail size perhaps up to quarter size
(1.00") still possible. Thunderstorm coverage will wane going
into tonight, but any residual surface boundary in a tamed shear
environment, similar to this morning may generate some additional
sub-severe morning convection, especially with continued surface
southerly flow into the Panhandles.

Starting mid morning tomorrow morning, with the exception of some
sub severe convection, similar set up will be in place in terms
of moisture return, limited shear, and pseudo dryline helping to
develop convection to the west across eastern New Mexico. The
other factor will be watching is a quasi-stationary front
positioned very close to the OK/KS border tomorrow afternoon. This
could be a focal point to watch along with the convection
development to the west where another broad area of lift is
expected. Although like today, shear is limited tomorrow, more
initial transient supercell development will be possible once
again across eastern New Mexico and across the northeastern
Panhandles closest to the front and perhaps aided by a cold pool
progression from the southwest into the NE Panhandles for other
decaying storms. Similar to today, storm mode overall once again
for tomorrow will be transient supercell to multi-cluster line
with large hail up to golf ball size and 60-70 MPH wind gusts. A
non-zero tornado chance may also exist, especially along and just
south of the stalled front where the most defined directional
shear is located, although limited scalar quantity, initial
updrafts in a more lone environment cannot completely rule out
this chance.

Temperatures today and tomorrow will still top out in the low to
mid 80s across the Panhandles.

Meccariello

&&

.LONG TERM...Sunday through Thursday Night...
Upper level trough will continue to dive south over the Las Vegas
area on Sunday and slowly track east towards the Panhandles over the
next 48 to 72 hours.  Several perturbations embedded in the westerly
flow will help aid in the lift for continued thunderstorms each day.
Given the continued return flow and higher dewpoints, ML CAPE values
each day look to range from 1000-2000 J/kg on Sunday and Monday.  So
strong to severe storms look favorable on both Sunday and Monday.
Weak surface cold front expected Sunday night and could help aid in
some of the lift for strong to severe storms.  Front may stall over
the Panhandles and hold an area of surface convergence right over
the southern Panhandles during the day Monday.  High CAPE values
around 2000 J/kg will be possible right along this area of
convergence.  So severe storms certainly look possible.

By Tuesday the upper level trough will take a bit of a negative tilt
and really enhance the low level flow over the Panhandles.  There is
some model divergence as to the placement of this upper level
trough. That being said, another round of showers and storms, likely
strong to severe, are expected again on Tuesday.  Wednesday is when
the upper level low finally tracks over and lifts to the northeast.
Showers and thunderstorms will again be possible, however it looks
like a much lower threat for strong to severe storms as highs could
be on the cool side.  Models are not in total agreement as to how
Wednesday will pan out, with some suggesting an open wave exiting to
the northeast, likely a drier solution, and others suggesting the
closed low lingers over the Panhandles.  The closed low solution
would suggest highs only in the 60s and a lot more moisture.

After this system exits, flow will return out of the southwest and
there could be rich low level moisture advection over the Panhandles
with much warmer temperatures returning.  Embedded shortwave will
possibly move over the Panhandle on Thursday aiding in additional
lift needed to get some thunderstorms.  Right now vertical profiles
do not look to exciting, however ML CAPE values could approach 2000
J/kg, so can't rule out severe storms, they just may not be very
organized.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                57  82  56  82  55 /  20  40  40  30  40
Beaver OK                  56  83  57  79  55 /  30  30  50  50  70
Boise City OK              49  79  50  77  50 /  10  40  30  50  50
Borger TX                  60  86  59  84  58 /  20  30  40  40  50
Boys Ranch TX              56  85  55  84  54 /  20  50  30  30  30
Canyon TX                  56  84  55  83  54 /  20  40  30  30  30
Clarendon TX               59  80  59  79  58 /  50  20  50  40  50
Dalhart TX                 50  82  50  79  50 /  10  50  30  40  40
Guymon OK                  54  82  54  80  54 /  20  40  40  40  60
Hereford TX                56  84  55  84  54 /  20  50  30  30  30
Lipscomb TX                57  83  58  80  56 /  50  20  50  50  60
Pampa TX                   58  82  57  80  56 /  40  20  40  40  50
Shamrock TX                59  81  58  80  57 /  50  10  50  50  60
Wellington TX              59  81  59  79  59 /  40  10  60  50  60

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/89
Hazardous weather outlook, May 14, 1:26 PM CST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
226 PM CDT Fri May 14 2021

OKZ001>003-TXZ001>020-317-151100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
226 PM CDT Fri May 14 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the combined Texas and Oklahoma
Panhandles this afternoon through this evening. Some storms could
be strong to severe, with large hail and damaging winds being the
main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms may develop across portions of the Texas and
Oklahoma Panhandles Saturday through Thursday. Thunderstorms may
reach severe levels, especially on Saturday and Sunday. Large hail
and damaging winds are the mains threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary this afternoon through at
least Monday.

In the hours before

Special weather statement, May 14, 3:51 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
451 PM CDT Fri May 14 2021

TXZ001-006-142215-
Hartley TX-Dallam TX-
451 PM CDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND
NORTHWESTERN HARTLEY COUNTIES UNTIL 515 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Ware, or 21 miles northeast of Amistad, moving east at
20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3623 10304 3630 10271 3595 10270 3604 10304
TIME...MOT...LOC 2151Z 266DEG 18KT 3614 10289

Bieda
Special weather statement, May 14, 4:11 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
511 PM CDT Fri May 14 2021

TXZ001-006-142245-
Hartley TX-Dallam TX-
511 PM CDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND NORTH
CENTRAL HARTLEY COUNTIES UNTIL 545 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ware, or 11 miles northwest of Dalhart, moving east at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dalhart and Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3606 10289 3620 10287 3632 10254 3597 10253
TIME...MOT...LOC 2211Z 260DEG 18KT 3613 10271

Bieda
Special weather statement, May 14, 4:13 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
513 PM CDT Fri May 14 2021

TXZ006-007-012-142245-
Hartley TX-Potter TX-Moore TX-
513 PM CDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTER...
SOUTHWESTERN MOORE AND SOUTHEASTERN HARTLEY COUNTIES UNTIL 545 PM
CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Channing, or 17 miles southwest of Dumas, moving
northeast at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dumas, Four Way and Masterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3572 10228 3592 10200 3564 10185 3558 10216
      3563 10216 3563 10224
TIME...MOT...LOC 2212Z 247DEG 15KT 3568 10217

Bieda
Special weather statement, May 14, 4:20 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Amarillo TX
520 PM CDT Fri May 14 2021

TXZ011-016-142300-
Deaf Smith TX-Oldham TX-
520 PM CDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM AND
NORTHEASTERN DEAF SMITH COUNTIES UNTIL 600 PM CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Adrian, or 16 miles west of Vega, moving northeast at
15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Vega, Adrian and Wildorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3505 10272 3526 10303 3558 10275 3518 10219
TIME...MOT...LOC 2220Z 247DEG 15KT 3519 10270

Bieda
Special weather statement, May 14, 4:33 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
533 PM CDT Fri May 14 2021

TXZ016-142315-
Deaf Smith TX-
533 PM CDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEAF SMITH COUNTY UNTIL
615 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Summerfield, or 11 miles west of Hereford, moving
northeast at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hereford, Dawn and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3475 10277 3501 10285 3518 10217 3475 10217
TIME...MOT...LOC 2233Z 247DEG 15KT 3485 10261

Bieda
Special weather statement, May 14, 4:41 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
541 PM CDT Fri May 14 2021

TXZ001-002-142315-
Sherman TX-Dallam TX-
541 PM CDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHERMAN AND
NORTHEASTERN DALLAM COUNTIES UNTIL 615 PM CDT...

At 541 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Conlen, or 14 miles west of Stratford, moving
northeast at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3650 10235 3650 10225 3629 10203 3621 10233
      3635 10246
TIME...MOT...LOC 2241Z 235DEG 8KT 3633 10233

Bieda

The radar

The Amarillo radar (KAMA), 113 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Dallam

When
May 14, 5:04 PM CST
Where
Dallam County, 4.52 mi E of Dalhart
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.060, -102.440

Hail, Dallam

When
May 14, 5:17 PM CST
Where
Dallam County, 11.8 mi S of Conlen
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
36.060, -102.210

Thunderstorm Wind, Oldham

When
May 14, 5:18 PM CST
Where
Oldham County, 26.04 mi NW of Adrian
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.570, -102.960

Hail, Oldham

When
May 14, 5:38 PM CST
Where
Oldham County, 3.14 mi WNW of Wildorado
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.220, -102.250

Thunderstorm Wind, Moore

When
May 14, 5:48 PM CST
Where
Moore County, 2.81 mi E of Lake Meredith
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
35.650, -101.620

Thunderstorm Wind, Oldham

When
May 14, 6:00 PM CST
Where
Oldham County, 4.57 mi E of Vega
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
35.240, -102.350

Thunderstorm Wind, Hutchinson

When
May 14, 6:01 PM CST
Where
Hutchinson County, 2.89 mi ENE of Borger
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.680, -101.330

Thunderstorm Wind, Hutchinson

When
May 14, 6:29 PM CST
Where
Hutchinson County, 4.49 mi E of Fritch
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.630, -101.520

Spotter estimated wind gust of 60 to 70 mph. Also reported a downed tree and power outages.

Thunderstorm Wind, Randall

When
May 14, 6:29 PM CST
Where
Randall County, 3.95 mi SW of Amarillo
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.160, -101.870

Spotter reported several tree branches down, that were around 3 inches in diameter.

Thunderstorm Wind, Carson

When
May 14, 7:06 PM CST
Where
Carson County, 1.83 mi ESE of Pantex
Measured
56 kt (64 mph) measured gust
Reported by
Other Federal Agency
Coordinates
35.320, -101.540

Thunderstorm Wind, Carson

When
May 14, 7:45 PM CST
Where
Carson County, 1.83 mi ESE of Pantex
Measured
57 kt (66 mph) measured gust
Reported by
Other Federal Agency
Coordinates
35.320, -101.540

Hail, Carson

When
May 14, 7:46 PM CST
Where
Carson County, 2.67 mi NW of Skellytown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.600, -101.210

Thunderstorm Wind, Carson

When
May 14, 7:52 PM CST
Where
Carson County, 1.83 mi ESE of Pantex
Measured
59 kt (68 mph) measured gust
Reported by
Other Federal Agency
Coordinates
35.320, -101.540

Hail, Moore

When
May 15, 8:22 PM CST
Where
Moore County, 1.38 mi S of Etter
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
36.010, -102.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952314, 952315, 952320, 952316, 952321, 952323, 952324, 952319, 952325, 952326, 952327, 952317, 952328, 952318.